Last October, my husband James was admitted to Emergency, then hospitalized for several days, because of hyperkalemia— too high a level of potassium.
James had been feeling weak, nauseous and dizzy for several weeks but did not think his condition to be so serious as to warrant a visit to his doctor. Then I answered a call out of the blue from a man identifying himself as the assistant to my husband’s primary-care physician, Dr. Simons, asking that James come in for a check-up. An appointment was made for Friday afternoon.
Dr. Simons was puzzled to see James, but became even more perplexed when I told him that it was his assistant who had called us, especially since he does not have a male assistant! Nevertheless, Dr. Simons ordered a blood test to find out the reason for James’ dizziness.
That evening, about eight hours after the blood test, we received a call from a nurse informing us that James had hyperkalemia and must go to Emergency at once, and that should he faint in the car on the way, I must call 911 for an ambulance.
To make a long story shorter, after a panoply of tests, the doctors concluded that the culprit was Lisinopril, the medication prescribed for high blood pressure.
So it is most interesting that Lisinopril is one of the top ten prescription drugs reported to have adverse reactions in 2011.
An article. “Most Troublesome Drugs in the Pharmacy,” in PeoplesPharmacy.com, June 3, 2012, explains that patients, pharmacists, physicians, nurses and drug companies can submit adverse reactions or stories about drug failures to the U.S. Food and Drug Administration (FDA) through a system called MedWatch. Those reports end up in a computerized database called AERS (Adverse Event Reporting System). The FDA reviews this information but doesn’t make it easily accessible in a usable form for the rest of us little people.
That’s where Tom Moore comes in. He has cracked the FDA’s code and has been offering quarterly reports of the FDA data for years through the Institute for Safe Medication Practices [ISMP], a “nonprofit organization devoted entirely to medication error prevention and safe medication use.”
Moore has summarized the data for last year in his latest Quarter Watch report. Adverse event reports of “serious, disabling, and fatal adverse drug events” are up over 9% in the last year. About 180,000 such reports were submitted to the FDA, but experts believe that is just the tip of the iceberg, representing as little as 1% of the number of people who were seriously harmed by medications last year. That’s because most health professionals cannot take the time to submit a report and most patients don’t know that they can.
Here are the 10 drugs with the most reports of serious adverse reactions in 2011:
1. Pradaxa (dabigatran): an anticoagulant prescribed to prevent blood clots from causing strokes or other harm. But older patients are especially vulnerable to complications from anticoagulants. Pradaxa is associated with hemorrhage, kidney failure, stroke, liver failure and more than 500 deaths.
2. Coumadin (warfarin): an anticoagulant linked to over 1000 cases of serious complications and 72 deaths.
3. Levaquin (levofloxacin): an antibiotic linked to tendon problems, psychological and neurological problems. An article in the New England Journal of Medicine recently noted that levofloxacin can cause serious irregular heart rhythms.
5. Zestril (lisinopril): ISMP has been receiving a steady stream of serious complaints about this ACE inhibitor blood pressure medication for years. Some people experience a life-threatening allergic reaction to ACE inhibitors like lisinopril. One man went into cardiac arrest, was revived but suffered massive brain damage and died.
7. Zocor (simvastatin)
8. Cymbalta (duloxetine)
9. Cipro (ciprofloxacin)
10. Bactrim (sulfamethoxazole-trimethoprim)
We must emphasize that NO ONE should EVER stop taking any medication without careful consultation with a physician and medical supervision. Even dangerous drugs can be essential for health. We have listed these medications because we believe that the ISMP report deserves careful consideration. Recognizing the drugs that have caused the most adverse event reports to the FDA may help patients avoid becoming a statistic or ending up in the FDA database. Always find out what symptoms to look out for. Have your health professionals fill out this FREE Drug Safety Questionnaire.
And take a few minutes to review the latest ISMP Quarter Watch. It provides far more depth about the FDA’s MedWatch reports than we can in this brief summary.
H/t FOTM’s beloved LowTechGrannie!